Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 243, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 19, 2008, 2:38 PM CDT for Finney County, Hamilton County, Kearny County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2008, 2:38 PM CDT (19:38 UTC)
- Expired
- Jun 19, 2008, 3:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Finney County, KS, Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 2:41 PM CDT | HAIL 1.75 | 7 Wsw Syracuse, KS | |
| Jun 19, 3:25 PM CDT | HAIL 0.88 | 12 W Lakin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 1:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 191938
SVRDDC
KSC055-075-093-192030-
/O.NEW.KDDC.SV.W.0243.080619T1938Z-080619T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT THU JUN 19 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN FINNEY COUNTY IN SOUTHWEST KANSAS.
SOUTHERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
SOUTHERN KEARNY COUNTY IN SOUTHWEST KANSAS.
* UNTIL 330 PM CDT/230 PM MDT/
* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 9 MILES WEST OF SYRACUSE...MOVING EAST AT 22 MPH.
* LOCATIONS IMPACTED INCLUDE...
SYRACUSE...
KENDALL...
LAKIN...
RURAL RESIDENCES OF SOUTHERN HAMILTON...SOUTHERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWEST KANSAS.
LAT...LON 3774 10206 3803 10206 3804 10206 3793 10087
3774 10084
TIME...MOT...LOC 1938Z 280DEG 19KT 3793 10185
$$
182 follow-up statements
000
WWUS53 KDDC 191952
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT THU JUN 19 2008
KSC055-075-093-192030-
/O.CON.KDDC.SV.W.0243.000000T0000Z-080619T2030Z/
HAMILTON KS-KEARNY KS-FINNEY KS-
250 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
CDT/230 PM MDT/ FOR SOUTHWESTERN FINNEY...SOUTHERN KEARNY AND
SOUTHERN HAMILTON COUNTIES...
AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 5 MILES SOUTHWEST
OF SYRACUSE...MOVING EAST AT 22 MPH.
AT 2:41 PM GOLF BALL SIZE HAIL WAS REPORTED BY THE PUBLIC 7 MILES
WEST SOUTHWEST OF SYRACUSE.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWEST KANSAS.
LAT...LON 3774 10206 3803 10206 3804 10206 3793 10087
3774 10084
TIME...MOT...LOC 1950Z 280DEG 19KT 3792 10177
$$
18000
WWUS53 KDDC 192005
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CDT THU JUN 19 2008
KSC055-075-093-192030-
/O.CON.KDDC.SV.W.0243.000000T0000Z-080619T2030Z/
HAMILTON KS-KEARNY KS-FINNEY KS-
304 PM CDT THU JUN 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM
CDT/230 PM MDT/ FOR SOUTHWESTERN FINNEY...SOUTHERN KEARNY AND
SOUTHERN HAMILTON COUNTIES...
AT 154 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 8 MILES SOUTH OF SYRACUSE. ANOTHER
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTERS WAS LOCATED 9
MILES SOUTH OF LAKIN. BOTH STORMS WERE MOVING SOUTHEAST AT 23 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF SOUTHERN HAMILTON...SOUTHERN KEARNY AND
SOUTHWESTERN FINNEY COUNTIES.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
THURSDAY EVENING/800 PM MDT THURSDAY EVENING/ FOR SOUTHWEST KANSAS.
LAT...LON 3774 10206 3803 10206 3804 10206 3793 10087
3774 10084
TIME...MOT...LOC 2004Z 310DEG 20KT 3784 10173
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 AM CDT, 11 hours 38 minutes earlier.
Area forecast discussion, Jun 19, 3:00 AM CDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT THU JUN 19 2008 .DISCUSSION... DAYS 1-2... CONVECTION CHANCES WILL CONTINUE TO BE THE FORECAST CHALLENGE THROUGHOUT THE PERIOD. 00Z UPPER AIR MAPS CONTINUE TO SHOW WEST TO NORTHWESTERLY FLOW ALOFT, WITH RIDGING OVER THE DESERT SOUTHWEST. PLENTY OF MOISTURE COMING UP AT 850MB, WITH DEWPOINTS ABOVE 10 C EXTENDING WELL INTO THE NORTHERN PLAINS. SFC MOISTURE NOT AS RICH AS IT COULD BE, WITH THE 65 F AND ABOVE CONFINED TO OK AND SOUTHEAST KS. THUNDERSTORMS CONTINUING TO DEVELOP OVER OUR FAR SOUTHERN CWA ON THE BACKSIDE OF LAST NIGHTS THUNDERSTORM COMPLEX. ANOTHER MCS WAS OVER WESTERN NEB, AND WITH THE PROFILERS SHOWING GOOD 850MB WINDS FEEDING INTO IT, THINK IT SHOULD CONTINUE TO MOVE SOUTHEASTWARD. NOT CERTAIN IT WILL MAKE IT ALL THE WAY TO OUR NORTHEASTERN COUNTIES, BUT THINK THERE IS ENOUGH OF A CHANCE TO PUT IT SOME LOW POPS THERE FOR THE EARLY MORNING HOURS. A SHORTWAVE WAS EVIDENT IN NV/UT, AND MODELS ARE ALL IN PRETTY GOOD AGREEMENT ON BRINGING THIS FEATURE OVER THE TOP OF THE RIDGE AND INTO THE PLAINS BY THIS EVENING. WHERE THE BEST CHANCES OF STORMS FIRING WILL BE HIGHLY DEPENDENT ON MESOSCALE FEATURES. NAM AND GFS ARE ALREADY OFF WITH THE CONVECTION IN WESTERN NEB AT THE CURRENT TIME, SO THEIR HANDLING OF ANYTHING LIKE OUTFLOW BOUNDARIES IS SUSPECT. WILL CONTINUE TO GO WITH HIGH CHANCE POPS ACROSS MOST OF THE AREA. KEPT VALUES A BIT HIGHER IN THE EASTERN COUNTIES, AS THE TRAJECTORY OF THE SHORTWAVE SEEMS TO HAVE SLIGHTLY BETTER CHANCES THERE. MODEL HODOGRAPHS HAVE SOME PRETTY DECENT CURVATURE, SO SOME SUPERCELLS ARE NOT OUT OF THE QUESTION LATE THIS AFTERNOON AND EVENING BEFORE EVERYTHING GOES TO AN MCS OVERNIGHT. WILL CONTINUE TO KEEP SEVERE MENTION IN THE HWO, MAINLY FOR HAIL AND WINDS. NORTHWESTERLY FLOW ALOFT WILL CONTINUE INTO FRIDAY AND FRIDAY NIGHT. GFS AND NAM ARE IN PRETTY GOOD AGREEMENT ON BRINGING A BOUNDARY THROUGH THURSDAY NIGHT, WITH SFC WINDS BECOMING MORE FAVORABLE FOR UPSLOPE BY FRIDAY. WITH GOOD MOISTURE GOING WESTWARD, THINK THAT SOME STORMS FIRING OVER THE HIGH TERRAIN AND MOVING INTO OUR WESTERN COUNTIES BY FRIDAY NIGHT IS NOT OUT OF THE QUESTION, SO PUT IN SOME LOW POPS THERE. AS FOR TEMPERATURES, HIGHS WILL DEPEND EXACTLY ON HOW MUCH CONVECTIVE CLOUD DEBRIS WE WILL HAVE HANGING AROUND. WITH 850MB TEMPS IN THE UPPER TEENS TO LOW 20S C, AND THINKING WE WILL AT LEAST SEE SOME SUNSHINE, KEPT READINGS MAINLY IN THE 80S FOR BOTH TODAY AND FRIDAY, TRIMMING HIGHS A BIT IN THE NORTHEAST TODAY. LOWS WILL BE MAINLY IN THE LOWER 60S. DAYS 3-7... JUST MADE A FEW CHANGES TO THE EXTENDED. FOR SATURDAY AND SATURDAY NIGHT...LOWERED POPS FROM CHANCE TO SLIGHT CHANCE IN OUR EASTERN CWA BASED ON BOTH THE ECMWF AND GFS AGREEING THAT OUR WESTERN MOST COUNTIES WILL HAVE THE BEST CHANCES FOR CONVECTION. THEN ON MONDAY AFTERNOON AND NIGHT...KIND OF FLIP-FLOPPED KEEPING 30 POPS GOING IN MY NORTHEAST ZONES AND LOWERING THE WEST TO 20 POPS. THE SHORT WAVE ASSOCIATED WITH KICKING OFF ANY PRECIPITATION LATE MONDAY IS NOW FARTHER NORTH THAN PREVIOUS RUNS. AN UPPER LEVEL HIGH PRESSURE RIDGE TO OUR SOUTHWEST WILL KEEP SHORT WAVES SHUNTED OFF TO THE NORTH THROUGH AT LEAST WEDNESDAY. THIS PATTERN WILL ALSO KEEP WARM DAY TIME TEMPERATURES GOING. OTHER THAN THESE MENTIONED CHANGES...NO OTHER CHANGES WERE MADE. .AVIATION... VFR CIGS AND VSBYS FOR MOST OF THE PERIOD AT ALL SITES...WITH THE EXCEPTION BEING DDC WHERE A LOW LEVEL JET HAS BROUGHT IFR CIGS SHORTLY AFTER 07Z. THESE OVC007 CIGS COULD REACH GCK ALSO BY 11Z. IN BOTH CASES...THINK THE LOWER CIGS WILL BE SHORT LIVED...SCATTERING OUT BY 14Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 83 62 85 62 / 50 50 20 20 GCK 82 60 85 60 / 40 50 10 20 EHA 87 60 88 61 / 40 40 20 20 LBL 85 61 86 61 / 40 50 20 20 HYS 82 59 84 61 / 50 50 20 10 P28 84 65 85 63 / 50 50 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN26/12/12
Hazardous weather outlook, Jun 19, 4:27 AM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 427 AM CDT THU JUN 19 2008 KSZ030-031-043>046-061>066-074>081-084>090-201000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 427 AM CDT THU JUN 19 2008 /327 AM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE MOVING FROM THE GREAT BASIN INTO THE PLAINS TODAY WILL HELP SET OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. WITH GOOD INSTABILITY AND SHEAR...ANY STORMS COULD QUICKLY BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...ALTHOUGH TORNADOES ARE NOT COMPLETELY OUT OF THE QUESTION. DURING THE OVERNIGHT HOURS...THE ACTIVITY WILL MERGE INTO A COMPLEX OF THUNDERSTORMS...BRINGING STRONG WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STORMS MOVING OFF THE HIGH TERRAIN OF EASTERN COLORADO INTO FAR WESTERN KANSAS COULD BRING A THREAT FOR HAIL AND HIGH WINDS FRIDAY AFTERNOON AND NIGHT...MAINLY WEST OF A LIBERAL TO SCOTT CITY LINE. THERE ARE CHANCES FOR THUNDERSTORMS AGAIN SATURDAY AFTERNOON AND AGAIN ON MONDAY. THE CHANCES FOR THESE STORMS BECOMING SEVERE IS UNCERTAIN AT THIS POINT. STAY TUNED FOR FURTHER UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM THIS AFTERNOON. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RITTERLING
In the hours before
Local storm report, Jun 19, 1:23 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
123 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TORNADO 5 NNE PLAINS CITY 37.33N 100.56W
06/18/2008 MEADE KS LAW ENFORCEMENT
THERE WERE OIL DRUMS TURNED OVER ALONG WITH DAMAGE TO
SPRINKLER SYSTEMS.
&&
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:06 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 54 min |
| Jun 18, 7:18 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 6 min |
| Jun 18, 7:28 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 47 min |
| Jun 18, 7:38 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 52 min |
| Jun 18, 7:39 PM CDT | Tornado Warning | DDC | Meade | 28 min |
| Jun 18, 7:45 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stevens | 45 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 65 min |
| Jun 18, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 47 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 66 min |
| Jun 18, 8:14 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 17 min |
| Jun 18, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 50 min |
| Jun 18, 8:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| Jun 18, 8:44 PM CDT | Areal Flood Warning | DDC | Kearny | 5 hr |
| Jun 18, 8:48 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee, Rush | 30 min |
| Jun 19, 3:08 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Hamilton, Haskell, Kearny, Stanton | 52 min |
| Jun 19, 4:03 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Stanton | 42 min |
| Jun 19, 4:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 28 min |
| Jun 19, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 38 min |
| Jun 19, 4:50 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 40 min |
| Jun 19, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Meade, Seward, Stevens | 53 min |
| Jun 19, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Meade, Seward | 12 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.